Healthy Pet Network

Read our articles by Dr. Plechner

Specific Diseases 

 
 

  What is Diabetes Mellitus
  

By Alfred J. Plechner, D.V.M.


They refer to this as the sugar diabetes. Why does this happen?

There are many reasons for why this may happen, but the basic problem occurs due to a lack of production of an endocrine hormone produced by the pancreas called insulin. Sometimes this is the case and other times it may not be.

Classically, through a genetic problem, acquired problem or early aging, this deficiency in insulin can occur. This deficiency is normally determined by measuring blood sugar levels, and when over a certain level, may be accompanied by specific clinical signs like increased water intake excess urination and may be often accompanied by weight loss.

Insulin therapy is often used to normalize the blood sugar levels and clinical signs. If proper management of the diabetic patient does not occur with insulin therapy, other clinical parameters need to be considered.

What are these parameters? First make sure the insulin is still effective. Make sure the insulin has been properly refrigerated. Make sure when you roll the insulin vial in your hand for proper mixing  you are not shaking the vial and fracturing the active components.

Be aware of possible food allergies that might inflame the pancreas and reduce the production of insulin. This is particularly why cats seem to develop insulin deficiencies and then return to normal with a food change.

Immune reactions can be common in both dogs and cats due to the Plechner syndrome when the deregulated immune cells make anti-antibodies to the insulin or a portion of the cells in the pancreas that produce the insulin. Replacement steroids are not used because re-establishing the hormone control of the immune system can bring the insulin levels back to normal when there are anti-insulin antibodies present.

Your local pharmacy will have glucose urine sticks to test your pet’s urine to make sure there is some urine glucose present otherwise do not give insulin and call your veterinarian.

Always have Honey or Karo syrup on hand, and if your pet appears wobbly or disoriented, immediately give your pet the glucose supplement, and call your veterinarian.

If the situation is questionable, do not give insulin and call your veterinarian. In the short term analysis, your pet will not die with too high a blood sugar, but certainly can die with too much insulin.

 

Copyright ©2009




    Top of page